Tornadoes · United States · Iowa · 2014
EF0 tornado, Elma to Schley, Iowa, August 31, 2014
From Elma to Schley, this EF0 tornado ran 2.6 miles across Howard County on August 31, 2014, touching down at 10:12 PM CDT and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 31, 2014
- Touchdown
- 10:12 PM CDT (03:12 UTC)
- Lifted
- 10:15 PM CDT (03:15 UTC)
- On the ground
- 3 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Crop damage
- $1,000
- County
- Howard County
- Touchdown point
- 43.304, -92.327
- Lift-off point
- 43.319, -92.280
- Record number
- 1408312112-02
What the Weather Service recorded
Severe thunderstorms developed during the evening of August 31st across northeast Iowa ahead of northward moving warm front. These storms produced high winds that blew down trees in Cresco (Howard County) and produced a 61 mph wind gust in Oelwein (Fayette County). In addition, 3, short-lived, EF-0 tornadoes occurred, that were part of a larger outbreak of tornadoes across central Iowa. Refer to WFO DMX for more information.
Longer path that was tight at many points. Trees damaged at a farmstead. Widened out at the end. Tornado found using high resolution satellite imagery.
Tornado had a narrow path that stayed mostly in fields. Crossed one farmstead with little damage. Tornado was found using high resolution satellite imagery.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a severe thunderstorm watch, issued at 00:00 UTC and running to 05:38 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 05:38 UTC | Severe Thunderstorm Watch | ARX |
| 02:44 UTC | 03:30 UTC | Severe Thunderstorm Warning | ARX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Aug 31, 6:35 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 31, 6:35 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 635 PM CDT SUN AUG 31 2014 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) ISSUED AT 300 PM CDT SUN AUG 31 2014 THE MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/SEVERE THREAT TONIGHT...SHRA/TSRA CHANCES MONDAY...TEMPERATURES. DATA ANALYSIS AT 18Z HAD ONE LOW OVER FAR NORTHWEST MN WITH A COLD FRONT TO NEAR KFSD THEN TO A LOW OVER SOUTHEAST CO. SOUTH FLOW AHEAD OF THE LOWS/FRONT PULLING INCREASINGLY MOIST/UNSTABLE AIR NORTHWARD INTO MN/IA/WI...WITH LAPS SBCAPES ALREADY INTO THE 2K-3K J/KG RANGE ACROSS MUCH OF CENTRAL/EASTERN IA INTO SOUTHERN MN. WV/VIS IMAGERY SHOWED ONE SHORTWAVE LIFTING NORTHEAST ACROSS EASTERN NEB...WITH THE MAIN SHORTWAVE CROSSING WY. EASTERN NEB SHORTWAVE PRODUCING SHRA/ TSRA OVER PORTIONS OF WESTERN IA. CONVERGENCE AHEAD OF THE FRONT PRODUCING A NARROW LINE OF SHRA/TSRA OVER WEST-CENTRAL MN. NO PROBLEMS NOTED WITH 31.12Z MODEL INITIALIZATIONS...THOUGH NAM/ ECMWF DID APPEAR BETTER WITH SHORTWAVE FEATURES OVER THE CONUS. MODELS OFFERING A TIGHT CONSENSUS WITH THE 500MB TROUGH AXIS TO APPROACH TONIGHT THEN LIFT QUICKLY NORTHEAST OF THE AREA MON. BY 00Z TUE TREND IS A BIT FASTER WITH THE LEAD SHORTWAVE ENERGY AND A BIT SLOWER WITH THE SECONDARY SHORTWAVE INTO NEB. TIGHTER CONSENSUS WITH THIS SECONDARY TROUGH AXIS OVER THE AREA AT 12Z TUE WITH THE MAIN SHORTWAVE PASSING JUST SOUTH OF THE FCST AREA. HOWEVER...PLENTY OF LOWER LEVEL... CONVECTIVE SCALE DETAIL DIFFERENCES WITH SENSIBLE WEATHER IMPACTS AS THE SFC-700MB TROUGH/FRONT MOVES ACROSS THE AREA TONIGHT/MON. FCST CONFIDENCE TONIGHT THRU MON NIGHT IS AVERAGE THIS CYCLE. FOR THE SHORT TERM...MODEL DETAIL DIFFERENCES ALREADY THIS AFTERNOON WITH THE FEATURE LIFTING OUT OF EASTER NEB. MODEL SOUNDINGS CONTINUE TO SHOW THE BOUNDARY LAYER CAPPED THRU THE AFTERNOON WITH 50-100 CIN IN AN INVERSION LAYER FROM 900-775MB. THIS WITH LITTLE IN THE WAY OF SFC-900MB FORCING/LIFT UNTIL THE MAIN TROUGH/FRONT OR OUTFLOW FROM CONVECTION ALONG IT WOULD ARRIVE. ANY SHRA/TSRA LATER THIS AFTERNOON WOULD BE TIED TO THE NEB SHORTWAVE...SOME 700MB THETA-E CONVERGENCE/ SATURATION AND STEEP LAPSE RATES IN THE 700-600MB LAYER ALLOWING TO CONVECT. MAIN CONVECTION EXPECTED TONIGHT IS STILL TIED TO THE STRONGER THERMO-DYNAMIC FORCING/LIFT WITH THE SFC-700MB TROUGH AND THE LIFT/DIVERGENCE ALOFT AHEAD OF THE SHORTWAVE/TROUGH AND DIVERGENCE BETWEEN AT LEAST PARTIALLY COUPLED 300MB JET MAXES. DECENT MODEL AGREEMENT FOR THIS CONVECTION TO DEVELOP NEAR A KMPX-KOMA LINE BETWEEN 23-01Z...THEN MOVE EAST INTO/ACROSS THE FCST AREA THRU THE NIGHT. STRONGEST/POTENTIALLY SEVERE STORMS WOULD BE DURING THE EVENING HOURS WHEN MLCAPE VALUES ARE MORE IN THE 1K-2K J/KG RANGE...AS ALL MODELS SHOW A LARGE DROP-OFF OF CAPE BY 06Z. SWODY1 SEEMS TO HAVE THE SEVERE RISK WELL DETAILED...WITH INITIAL STORMS WEST OF THE FCST AREA LATE THIS AFTERNOON POSING A WIND/HAIL/ ISOLATED TORNADO THREAT...WHILE FURTHER EAST AS THE CONVECTION/LINE MATURES THREAT BECOMES MAINLY DAMAGING WIND. AS CAPE WANES LATE THIS EVENING AND OVERNIGHT...STORMS EXPECTED TO WEAKEN...WITH LESSER THREATS AS THEY MOVE EAST OF THE MS RIVER. STORMS TONIGHT WILL STILL BE EFFICIENT RAIN MAKERS...SEE HYDROLOGY SECTION BELOW FOR MORE DETAILS. LATEST MODEL CONSENSUS TRENDS A BIT MORE PROGRESSIVE WITH THE MID LEVEL TROUGH MON...WITH IT AND THE SFC-850MB TROUGH/FRONT EAST AND SOUTH OF THE AREA BY 18Z. CONTINUED SOME 50-80 PERCENT SHRA/TSRA CHANCES MAINLY OVER THE EAST HALF OF THE FCST AREA EARLY MON MORNING. TRENDED SHRA/TSRA CHANCES DOWN MON AFTERNOON AS THE FRONT CONTINUES EAST/SOUTH AND COOLER/DRIER AIR SPREADS ACROSS THE FCST AREA BEHIND IT. COOLER/DRIER SFC-800MB AIRMASS AND WEAK HIGH PRESSURE CONTINUE TO BUILD IN MON NIGHT. LEFT MON NIGHT DRY AFTER 03Z FOR NOW BUT MAY YET NEED A SMALL LATE NIGHT -SHRA CHANCE WITH SOME 700MB MOISTURE AND THE SECONDARY SHORTWAVE TROUGH AXIS. USED A BLEND OF THE NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU MON NIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 FORECAST CONCERNS FOR TUE THROUGH WED NIGHT...SMALL SHRA/TSRA CHANCE NORTH TUE...SHRA/TSRA CHANCES WED/WED NIGHT...TEMPERATURES. 31.12Z MODEL REMAIN IN GOOD AGREEMENT TUE FOR THE SECONDARY SHORTWAVE TROUGH AXIS TO PASS QUICKLY...WITH RISING HGTS TUE AFTERNOON THRU WED NIGHT AS TROUGHING DIGS INTO THE NORTHWEST CONUS. IMPROVING SIGNAL FOR A PIECE OF ENERGY TO EJECT OUT OF THIS WESTERN TROUGHING AND BE NEAR THE ND/MT/SASKAT BORDER AT 12Z THU. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE AT 12Z THU. FCST CONFIDENCE IN THE TUE THRU WED NIGHT PERIOD IS AVERAGE TO GOOD. TUE/TUE NIGHT CONTINUED TO TREND DRY/QUIET AS WEAK HIGH PRESSURE SLIPS FROM THE CENTRAL PLAIN INTO OH VALLEY. LOWER LEVEL THERMO- DYNAMIC FORCING SIGNAL REMAIN WEAK TUE/TUE NIGHT. HOWEVER SOME WEAK MOISTURE TRANSPORT...INSTABILITY AND A SHORTWAVE CLIPPING THE NORTH END OF THE FCST AREA OCCUR TOGETHER TUE AFTERNOON. CONTINUED THE SMALL TUE AFTERNOON SHRA/TSRA CHANCE ACROSS THE NORTH END OF THE FCST AREA. LOW PRESSURE IN THE NORTHERN PLAINS WED/WED NIGHT IN RESPONSE TO THE ENERGY COMING THRU THE NORTHERN ROCKIES THEN EAST ALONG THE US/CAN BORDER SPREADING INCREASING SOUTHERLY LOW LEVEL FLOW... MOISTURE TRANSPORT/WARM ADVECTION INTO THE UPPER MIDWEST WED/WED NIGHT. PW VALUES ALREADY PROGGED BACK INTO THE 1.5 INCH RANGE BY 00Z THU. ADDED A SMALL SHRA/TSRA CHANCE TO THE NORTHWEST HALF OF THE FCST AREA FOR WED AFTERNOON. STRONGER OF THE THETA-E CONVERGENCE IS NEAR/JUST NORTH OF THE FCST AREA WED NIGHT. THIS WITH A WARM FRONT IN NORTHERN WI AND THE SFC LOW MOVING EAST INTO CENTRAL/NORTHERN MN BY 12Z THU. 30-50 PERCENT SHRA/TSRA CHANCES PER THE MODEL CONSENSUS WED NIGHT...HIGHEST NORTH...LOOK WELL TRENDED. USED THE MODEL/ ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THE TUE-WED NIGHT PERIOD. FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7... CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU THRU FRI NIGHT... TEMPERATURES. 31.00Z AND 31.12Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT THU ON THE STRONGER SHORTWAVE MOVING EAST ALONG THE US/CAN BORDER. SOME TIMING DIFFERENCES WITH THE WAVE...BUT THIS NOT UNEXPECTED. REASONABLE CONSISTENCY BY FRI FOR RIDGING TO BUILD INTO WESTERN NOAM AND HGTS TO FALL ACROSS THE NORTH-CENTRAL CONUS IN DOWNSTREAM TROUGHING. GFS/ECMWF THEN SHOWING THE PATTERN TO BE PROGRESSIVE SAT/SUN AS THE HGTS FALL AGAIN ALONG THE WEST COAST THE THE FLOW BECOMES QUASI-ZONAL BY SUN. FCST CONFIDENCE IS AVERAGE IN THE THU-SUN PERIOD. SFC LOW WITH THE SHORTWAVE TRACKING ALONG THE US/CAN BORDER THU/FRI PUSHES A COLD FRONT TOWARD THE AREA THU THEN INTO/ACROSS THE AREA THU NIGHT/FRI. THIS WITH AN AIRMASS WITH PW VALUES AROUND 1.5 INCHES AND MUCAPES OF 2K-3K J/KG DURING THE AFTERNOONS AHEAD OF IT. MODEL CONSENSUS SHRA/TSRA CHANCES IN THE 20-50 PERCENT RANGE...HIGHEST IN THE NORTH THU/THU NIGHT THEN HIGHEST IN THE SOUTH FRI/FRI NIGHT REASONABLE FOR NOW UNTIL THE TIMING DETAILS SORT THEMSELVES OUT. LATEST MODEL/ENSEMBLE CONSENSUS PUSHES THIS FRONT WELL SOUTH OF THE AREA FOR NEXT WEEKEND WITH COOLER/DRY CAN HIGH PRESSURE BUILDING SOUTHEAST INTO THE WESTERN GREAT LAKES/UPPER MIDWEST. SAT/SUN ARE TRENDING DRY WITH BELOW NORMAL TEMPERATURES UNDER THE INFLUENCE OF THIS HIGH AND 850MB TEMPS PROGGED TO BE IN THE +5C TO +10C RANGE. MODEL/ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THU-SUN WITH ABOVE NORMAL HIGHS THU AHEAD OF THE FRONT TO BELOW NORMAL BY SAT/SUN WELL TRENDED FOR NOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 635 PM CDT SUN AUG 31 2014 A LONG LINE OF THUNDERSTORMS HAS DEVELOPED AS OF 31.2330 ALONG A STRONG COLD FRONT STRETCHING FROM KINL THROUGH KOMA AND AS FAR SOUTH AS NORTH-CENTRAL KANSAS. THIS LINE OF THUNDERSTORMS...SOME OF WHICH ARE SEVERE...WILL MOVE TO THE EAST-NORTHEAST THROUGH THE EVENING...MOST LIKELY IMPACTING KRST/KLSE AFTER 01.03Z...ALTHOUGH SOME TIMING UNCERTAINTY REMAINS. THERE IS A MUCH WEAKER ARC OF SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MINNESOTA/IOWA BORDER INTO NORTHEAST IOWA THAT IS ALSO MOVING EAST-NORTHEAST AND MAY IMPACT TAF AIRFIELDS WITHIN THE NEXT FEW HOURS. CONFIDENCE LOW AT THIS POINT...SO WILL NOT INCLUDE IN CURRENT TAFS. CEILINGS/ VISIBILITY WITH THIS CONVECTION IS GENERALLY WITHIN THE VFR RANGE. A PERIOD OF PROLONGED SHOWERS IS POSSIBLE BEHIND THE PRIMARY LINE OF THUNDERSTORMS OVERNIGHT WITH CEILINGS DROPPING INTO THE MVFR/IFR RANGE. SOUTHERLY WINDS EARLY THIS EVENING WILL SHIFT TO THE SOUTHWEST AFTER FRONTAL PASSAGE AND EVENTUALLY TO THE WEST- NORTHWEST BY 01.18Z. && .HYDROLOGY... ISSUED AT 300 PM CDT SUN AUG 31 2014 STILL A CONCERN FOR HEAVY RAINS TONIGHT INTO EARLY MONDAY. PW VALUES WILL IN THE 1.75 TO 2 INCH RANGE WITH WARM CLOUD DEPTHS AROUND 3.5KM. TSRA EXPECTED TO BE EFFICIENT RAIN PRODUCERS. CONTINUED WITH QPF AMOUNTS INTO THE 1 TO 1.5 INCH RANGE FOR LOCATIONS GENERALLY WEST OF THE MS RIVER. THIS IS THE AREA THAT WOULD BE OF GREATEST CONCERN IF CONVECTION DEVELOPS INTO A SLOWER MOVING CONVECTIVE COMPLEX. HOWEVER...MOST SIGNALS POINT TO CONVECTION EVOLVING INTO A RATHER PROGRESSIVE LINE THRU THE EVENING/OVERNIGHT HOURS...LIMITING THE POTENTIAL FOR HEAVY/EXCESSIVE RAINS. THUS WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. TSRA WILL BE CAPABLE OF TORRENTIAL DOWNPOURS. IF ONE OF THESE SPENDS TOO MUCH TIME OVER A CITY OR URBAN AREA...STREET FLOODING COULD QUICKLY DEVELOP. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION...ROGERS HYDROLOGY....RRS
Hazardous weather outlook, Aug 31, 10:47 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1047 AM CDT SUN AUG 31 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011600- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1047 AM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AS A COLD FRONT SWEEPS THROUGH. STORMS WILL FIRST IMPACT SOUTHEAST MINNESOTA AND NORTHEAST IOWA PERHAPS AS EARLY AS 5 PM...BEFORE MOVING INTO WISCONSIN BY EVENING. SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HIGHEST PROBABILITIES FOR SEVERE WEATHER WILL INITIALLY BE ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS EVENING...BUT ISOLATED SEVERE STORMS COULD STILL OCCUR EAST OF THE MISSISSIPPI RIVER FROM LATE EVENING INTO THE OVERNIGHT HOURS AS WELL. RAINFALL OF 1 TO 1.5 INCHES WITH LOCALLY HIGHER AMOUNTS COULD PRODUCE SOME LOCALIZED AND URBAN FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR STORMS WILL CONTINUE INTO MONDAY. THERE IS A CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS FROM CENTRAL WISCONSIN INTO NORTHEAST IOWA. MORE STORMS WILL BE POSSIBLE TUESDAY ACROSS NORTH CENTRAL WISCONSIN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW/04
In the hours before
Special weather statement, Aug 31, 8:39 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN AUG 31 2014
IAZ008-018-MNZ094-010230-
FLOYD-MITCHELL-MOWER-
839 PM CDT SUN AUG 31 2014
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN
FLOYD...WESTERN MITCHELL AND SOUTHWESTERN MOWER COUNTIES...
AT 836 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM 13 MILES NORTHWEST OF LAKE MILLS TO EAGLE
GROVE...AND MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUST UP
TO 40 MPH.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...NORA SPRINGS...ROCKFORD...LYLE...MAPLEVIEW...CARPENTER...
RIVERBEND CAMPGROUND...AND OTRANTO PARK.
LAT...LON 4370 9305 4371 9295 4291 9294 4291 9302
4350 9303 4350 9305
TIME...MOT...LOC 0136Z 268DEG 36KT 4357 9370 4267 9391
BOYNELocal storm report, Aug 31, 9:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND GST NORA SPRINGS 43.14N 93.01W
08/31/2014 M42 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Aug 31, 9:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 3 SE ROCKFORD 43.02N 92.91W
08/31/2014 E60 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Aug 31, 9:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST 3 SE ROCKFORD 43.02N 92.91W
08/31/2014 E50 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Aug 31, 10:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST COLWELL 43.16N 92.59W
08/31/2014 E45 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Aug 31, 10:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 3 SSW COLWELL 43.12N 92.61W
08/31/2014 FLOYD IA FIRE DEPT/RESCUE
TREES DOWN
&&
SHEAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
3.2 hours before the tornado, 200 km from the path. September 1, 2014.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 2584 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 6.7 K/km
Minneapolis, MN (KMPX), 12:00Z
8.8 hours after it, 200 km from the path. September 1, 2014.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 865 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
- 0-3 km lapse rate
- 5.6 K/km
The radar
The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the touchdown began at 03:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:24 UTC | TSTM WND GST 42 | Nora Springs | Floyd, IA | |
| 02:36 UTC | TSTM WND GST 60 | 3 Se Rockford | Floyd, IA | |
| 02:41 UTC | TSTM WND GST 50 | 3 Se Rockford | Floyd, IA | |
| 02:53 UTC | TSTM WND DMG | 3 Ssw Colwell | Floyd, IA | TREES DOWN |
| 02:53 UTC | TSTM WND GST 45 | Colwell | Floyd, IA | |
| 03:05 UTC | TSTM WND GST 53 | 2 N Ionia | Chickasaw, IA | IA DOT HIGHWAY SENSOR |
| 03:27 UTC | TSTM WND DMG | Cresco | Howard, IA | NUMEROUS TREES AND BRANCHES DOWN IN THE TOWN OF CRESCO. |
| 03:28 UTC | TSTM WND DMG | 5 Ene Bonair | Howard, IA | EXTENSIVE DAMAGE TO FARM BUILDINGS. |
| 03:50 UTC | TSTM WND GST 45 | Decorah | Winneshiek, IA | SOME SMALL BRANCHES DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 31, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 31 | 6:33 PM CDT | EF0 | Crawford, IA | 1.3 | 330 | |||
| August 31 | 6:44 PM CDT | EF0 | Sac, IA | 2.1 | 60 | $90,000 | ||
| August 31 | 8:10 PM EDT | EF0 | Worcester, MA | 2.1 | 176 | $100,000 | ||
| August 31 | 7:26 PM CDT | EF0 | Crawford, IA | 2.0 | 70 | |||
| August 31 | 7:30 PM CDT | EF0 | Crawford, IA | 0.7 | 160 | |||
| August 31 | 7:34 PM CDT | EF0 | Carroll, IA | 5.0 | 90 | $45,000 | ||
| August 31 | 7:35 PM CDT | EF0 | Crawford, IA | 0.9 | 70 | |||
| August 31 | 7:38 PM CDT | EF0 | Carroll, IA | 2.6 | 140 | |||
| August 31 | 7:45 PM CDT | EF0 | Carroll, IA | 0.7 | 80 | $2,000 | ||
| August 31 | 7:47 PM CDT | EF0 | Carroll, IA | 1.6 | 200 | |||
| August 31 | 7:54 PM CDT | EF0 | Carroll, IA | 0.8 | 60 | $1,000 | ||
| August 31 | 7:57 PM CDT | EF0 | Carroll, IA | 5.6 | 100 | $2,000 | ||
| August 31 | 8:11 PM CDT | EF0 | Greene, IA | 4.5 | 45 | $1,000 | ||
| August 31 | 8:13 PM CDT | EF0 | Calhoun, IA | 1.4 | 100 | $4,000 | ||
| August 31 | 8:15 PM CDT | EF0 | Greene, IA | 9.8 | 360 | $2,000 | ||
| August 31 | 8:19 PM CDT | EF0 | Webster, IA | 5.2 | 400 | |||
| August 31 | 8:24 PM CDT | EF0 | Webster, IA | 6.4 | 570 | $2,000 | ||
| August 31 | 8:35 PM CDT | EF1 | Webster, IA | 5.3 | 100 | $200,000 | ||
| August 31 | 8:40 PM CDT | EF1 | Webster, IA | 4.6 | 205 | |||
| August 31 | 8:41 PM CDT | EF0 | Hamilton, IA | 5.6 | 110 | |||
| August 31 | 8:43 PM CDT | EF1 | Boone, IA | 5.0 | 150 | $10,000 | ||
| August 31 | 8:43 PM CDT | EF0 | Hamilton, IA | 3.9 | 240 | $1,000 | ||
| August 31 | 8:46 PM CDT | EF0 | Hamilton, IA | 5.2 | 65 | |||
| August 31 | 8:58 PM CDT | EF0 | Hamilton, IA | 1.5 | 75 | |||
| August 31 | 8:59 PM CDT | EF0 | Hamilton, IA | 4.6 | 120 | $25,000 | ||
| August 31 | 9:06 PM CDT | EF0 | Hamilton, IA | 1.2 | 60 | |||
| August 31 | 9:08 PM CDT | EF1 | Hamilton, IA | 2.6 | 150 | $110,000 | ||
| August 31 | 9:11 PM CDT | EF0 | Hardin, IA | 2.2 | 60 | |||
| August 31 | 9:35 PM CDT | EF0 | Grundy, IA | 1.6 | 75 | |||
| August 31 | 9:49 PM CDT | EF0 | Butler, IA | 1.1 | 40 | |||
| August 31 | 10:00 PM CDT | EF0 | Chickasaw, IA | 3.0 | 60 | |||
| August 31 | 10:04 PM CDT | EF0 | Black Hawk, IA | 2.1 | 130 | $1,000 | ||
| August 31 | 10:08 PM CDT | EF0 | Howard, IA | 3.9 | 80 | |||
| August 31 | 10:12 PM CDT | EF0 | Black Hawk, IA | 3.2 | 80 | |||
| August 31 | 10:17 PM CDT | EF0 | Bremer, IA | 5.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.